Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS
   
Mobile Device Pairing
Green Open Access
Transactions of the American Mathematical Society
Transactions of the American Mathematical Society
ISSN 1088-6850(online) ISSN 0002-9947(print)

 

A local conjecture on Brauer character degrees of finite groups


Authors: Thorsten Holm and Wolfgang Willems
Journal: Trans. Amer. Math. Soc. 359 (2007), 591-603
MSC (2000): Primary 20C20; Secondary 15A18, 15A36, 16G60, 20C05
Published electronically: July 21, 2006
MathSciNet review: 2255187
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Recently, a new conjecture on the degrees of the irreducible Brauer characters of a finite group was presented by W. Willems. In this paper we propose a `local' version of this conjecture for blocks $ B$ of finite groups, giving a lower bound for $ \sum \varphi(1)^2$ where the sum runs through the set of irreducible Brauer characters of $ B$ in terms of invariants of $ B$. A slight reformulation leads to interesting open questions about traces of Cartan matrices of blocks.

We show that the local conjecture is true for blocks with one simple module, blocks of $ p$-solvable groups and blocks with cyclic defect groups. It also holds for many further examples of blocks of sporadic groups, symmetric groups or groups of Lie type. Finally we prove that the conjecture is true for blocks of tame representation type.


References [Enhancements On Off] (What's this?)


Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2000): 20C20, 15A18, 15A36, 16G60, 20C05

Retrieve articles in all journals with MSC (2000): 20C20, 15A18, 15A36, 16G60, 20C05


Additional Information

Thorsten Holm
Affiliation: Department of Pure Mathematics, University of Leeds, Leeds LS2 9JT, United Kingdom
Address at time of publication: Institut für Algebra und Geometrie, Otto-von-Guericke-Universität, Postfach 4120, 39016 Magdeburg, Germany
Email: tholm@maths.leeds.ac.uk

Wolfgang Willems
Affiliation: Otto-von-Guericke-Universität, Institut für Algebra und Geometrie, Postfach 4120, 39016 Magdeburg, Germany
Email: wolfgang.willems@mathematik.uni-magdeburg.de

DOI: http://dx.doi.org/10.1090/S0002-9947-06-03888-8
PII: S 0002-9947(06)03888-8
Keywords: Brauer character, block of finite group, Cartan matrix, Perron-Frobenius eigenvalue
Received by editor(s): April 25, 2004
Received by editor(s) in revised form: October 28, 2004
Published electronically: July 21, 2006
Article copyright: © Copyright 2006 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.